A few weeks ago, a man in France suffered brain death after a drug test. Four other test subjects suffered from neurological complaints as a result of the tests and are still receiving medical care today. However, the background to the case is still not fully understood. A victim has now reported in an interview with the regional newspaper "Le Maine Libre" about the consequences of the attempt.
Active ingredient promised a variety of uses
France had a serious clinical trial incident just a few weeks earlier. One volunteer suffered brain death after taking an experimental drug, and four other subjects were seriously injured. According to the French health minister, Marisol Touraine, the victims were men who had taken the drug several times. The active ingredient BIA 10-2474 previously seemed extremely promising, as it should help against anxiety disorders, Parkinson's, chronic pain and cancer, among other things. A total of 90 volunteers had received the substance, which was developed by the Portuguese pharmaceutical manufacturer Bial. The Biotrial company carried out the test in Rennes (Brittany).
Backgrounds still not clear
However, the circumstances of the serious incident have not yet been clarified, so the pressure on the French authorities and the pharmaceutical manufacturer Bial is growing accordingly. As the news agency "dpa" reports, the biotrial chief François Peaucelle told the French radio station RTL that the four injured men are now back home. These had caused neurological disorders through the tests and would continue to receive medical care and regular examinations. According to François Peaucelle, some would be in rehab, but predictions about possible long-term consequences could not yet be made. Another participant had shown no symptoms, but was taken to the hospital as a precaution, the report continued.
Tiny tissue injuries in the brain
According to a statement by a scientific committee of the pharmaceutical supervisory authority ANSM, the tests in the brain of the affected persons showed tiny tissue injuries, reports the "dpa". These would be "at the base of the skull", according to the head of government Dominique Martin to the newspaper "Le Figaro" - Martin says that everything else is subject to medical confidentiality. But how could such violent consequences come about? Since the quality of the product, according to the ANSM committee, met the requirements, contamination is obviously not an option.
Problems only in the high dose group
On the other hand, a so-called “threshold effect” is suspected, which could have meant that the side effects only occurred after a certain dosage. Because 84 people had previously taken the enzyme inhibitor BIA 10-2474 without any problems afterwards. Almost 50 of them received the drug once in a dose of up to 100 milligrams. The participants then received a daily dose of the active ingredient in groups for ten days. While the group with 20mg a day had no problems, the group with 50 milligrams finally had massive consequences, according to the committee.
Gross failures on the part of the laboratory
Therefore, the experts would have two hypotheses in the room. First, the effect of the substance could possibly go beyond the pure inhibition of the enzyme FAAH (Fatty Acid Amide Hydrolase). In addition, a degradation product (metabolite) of the active ingredient could also be responsible for the serious consequences. However, further investigations would now have to follow, the results of which were announced for the end of March. From the point of view of the French authorities, the Biotrials laboratory had made several significant omissions. For example, those responsible not sufficiently informed about the course of the health of the first person affected, who had been admitted to the clinic on the fifth day of the trial. As a result, the other volunteers received another dose the next day, and the experiment was only ended in the afternoon.
Biotrial also did not inform the other test subjects about the incident and only reported to the authorities late, the news agency continued. According to this, Biotrial Chef Peaucelle had stated to Die Zeit that the condition of the first subject was not initially alarming. “Up to Tuesday (the day after the interruption) we were not in a mood of crisis. That changed abruptly on Wednesday morning when we heard about the symptoms of the other patients, ”Peaucelle is quoted as saying.
Several dogs had previously died in animal experiments
There is also criticism because certain documents relating to the investigation are not made public. As the drug regulator ANSM reports, two more documents should actually go online, but the manufacturer Bial has not agreed to this. "We gave all the information we could give. There is now industrial property, ”says ANSM boss Martin. It is particularly piquant that the said documents apparently also contain information on previous animal experiments with the active ingredient. But even so, more and more information comes to light, it is now also known that several dogs died in the animal experiments. According to the ANSM, however, this was “not unusual”, since very high doses were deliberately used to check tolerance limits in these tests. As the "dpa" reports further, Bial had informed the Portuguese weekly "Expresso" that the animals had "died from lung injuries", which is why "any direct connection" with the problems can be excluded.
The affected person still suffers from dizziness and visual disturbances after weeks
Now it remains to be clarified what actually led to the serious incident. In addition, in view of the events, experts should generally think about handling data after an accident. "The trade secret is a valid principle, but it resigns from the general interest," said Stephen Senn, head of a Royal Statistical Society working group on clinical trials of the Figaro. "It is necessary that the data can be discussed by everyone," the expert continues to be quoted by the "dpa".
A victim also spoke up and told the regional newspaper "Le Maine Libre" about his life after the experiment. “I still feel dizzy and uncomfortable when I stand for more than ten minutes. I continue to see twice, ”said the 42-year-old. His doctors would hope for an improvement during the year, but "they are not sure," the man continued. (No)